Skip to content
My WebMD Sign In, Sign Up
Asthma and Beta Blockers?
avatar
NoMoreJim posted:
I've had asthma for the past several years. It has been very well controlled on Symbicort 160/4.5 for almost the whole time. However, the past 6 months have just been horrible. I've had more flare ups, including bout of bronchitis, than I've had in the past 5 years.

I know that this year has been horrible for a lot of people, but the sudden increase has me a little alarmed.

The only thing that has changed is I now take a beta blocker daily for my migraines. I take 20mg of nadolol which is a very very small dose. I've been on it for a year now and am wondering if it could be the source of my sudden issues. I had to wean myself off it as it has done WONDERS for my migraines, but...I'm also interest to see if that might be the cause.

Does anyone have any experience with beta blockers and asthma? I know that they have known contradictions, but my neurologist and I were very hopefully after the first 6 months that I might be ok on it in terms of my asthma.

Anything thoughts would be greatly appropriated.
Reply
 
avatar
sgbl88 responded:
Hi,,

Sorry about you problems.

Beta blockers can cause breathing problems for A LOT of people who do not have asthma or lung disease. My mother had to stop taking them because of shortness of breath. It is just the nature of beta blockers. I would strongly recommend that you meet with your neurologist for a new medication.

Sonya
Jeremiah 29:11 For I know the thoughts that I think toward you, saith the LORD, thoughts of peace, and not of evil, to give you an expected end... Ye shall seek me, and find [me]
 
avatar
Jana285 responded:
I recently began taking a beta blocker for migraines as well, atenelol. After just two days of taking it I was needing to use my asthma inhaler around 6 times per day, and I usually only needed it once or less. I called the doctor and he said the atenelol was doing it and to stop it right away. It has been two and a half days now since I stopped the atenelol and my asthma is still flaring up. I am hoping that goes away soon.
 
avatar
46barbie46 responded:

Yes, I have asthma and my cardiologist did not put me on a beta-blocker at first. My asthma had been great for 2 years so he put me on beta-blocker and then I had a flare-up 6 mths later and he lowered the amount of beta-blocker but I still had a second asthma flare-up. I have bad allergies too and they have been worse than ever this year. I am going to wait and see if I have another flare-up after a heavy frost when the pollen is done till spring. If I have another flare-up I am going to tell my cardiologist I do not want to take beta-blocker any more even though it works better for atrial fib than a calcium channel blocker. Hope this helps you because I am wondering if the flare-ups were caused from the light winter last year and bad allergies or what.
 
avatar
thridday3 replied to 46barbie46's response:
WHY WAIT FOR ANOTHER ATTACK, THERE ARE PLENTY OF OTHER BLOOD PRESSURE MEDS TO REPLACE ANY BETA-BLOCKER. ALSO THE HEART DR.CAN PERFORM A HEART CATH PROCEDURE TO SEE IF IT, 'S YOUR LUNG BLOOD PRESSURE PULANONARY HYPERTENSION. ALSO BE AWARE THE ASMATHA INHALERS CAN CAUSE RAPID HEART BEAT,AND BREATHING PROUSEBLEMS ALONE DON'T OVER USE NOR DURNING A ABNORMAL HEART BEAT RAPID. OR IT 911.


Helpful Tips

Xopenex savings
If you use xopenex you know it is expensive. My co-pay with insurance is $100. Today I found out about their Breath for Less Program. ... More
Was this Helpful?
21 of 35 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center